Thunderstorm Wind, Sumter
- When
- July 20, 1:45 PM CST
- Where
- Sumter County, York
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.483, -88.317
Several trees were knocked down across Interstate 20 near York.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 212 PM CDT SAT JUL 20 2002 UPPER LEVEL TROUGH MOVING OUT OF SOUTHERN TENNESSEE THIS AFTERNOON HAS BEEN AIDING IN SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA. THIS TROUGH WILL SETTLE ACROSS SOUTHERN ALABAMA... AND IT SHOULD CONTINUE TO AID IN AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH EARLY THIS WEEK. MODELS DEVELOP A WEAK UPPER LEVEL LOW CIRUCULATION EARLY THIS WEEK. THIS SEEMS TO CORRESPOND WITH A 300 MB WEAK 35 KT JET STREAK THAT IS FORECAST TO MOVE FROM NORTHEAST TO SOUTHWEST ACROSS TENNESSEE. FEELING IS THAT MOST AFTERNOON RAIN ACTIVITY WILL REMAIN BOUNDARY BASED. BEST CHANCE FOR RAIN ACTIVITY WILL BE OVER SOUTHERN ALABAMA...WITH RAIN CHANCES DIMINISHING THE FURTHER NORTH YOU GO. MODELS ALSO SHOW A COLD FRONT TRYING TO PUSH INTO ALABAMA BY THE MIDDLE OF THE WEEK. LATEST MODEL RUNS SHOW FRONT NOT MAKING IT QUITE AS FAR SOUTHWARD AS PREVIOUS RUNS. AS PREVIOUS FORECAST SHIFTS HAVE MENTIONED...THIS IS GETTING INTO LATE JULY...AND ITS REAL HARD TO GET A FRONT THIS FAR SOUTH DURING THIS TIME OF THE YEAR. WILL BASICALLY DISREGARD MIDWEEK FRONTAL PASSAGE...AND EXPECT US TO REMAIN IN A TYPICAL SUMMERTIME PATTERN. PRELIMS FOLLOW. HSV 070/091 071/092 072 -1-2 BHM 071/092 072/092 073 3323 MGM 071/093 072/093 073 3535 .BHM...NONE. 73
ALZ001>050-202130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUL 20 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON...AND LAST THROUGH THE EVENING HOURS. STORMS SHOULD REACH THEIR PEAK STRENGTH AND GREATEST COVERAGE IN THE MID TO LATE AFTERNOON HOURS. A FEW STORMS MAY REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THE AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...5 MONTGOMERY...5
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Several trees were knocked down across Interstate 20 near York.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306527.